Alert archive / South Dakota / Wind Advisories in 2024

Wind Advisory 19, NWS Sioux Falls, SD

December 8, 20249 counties in South Dakota

NWS Sioux Falls, SD issued this wind advisory at Dec 8, 2024, 9:01 PM CST for 9 counties in South Dakota. It took effect at Dec 9, 2024, 6:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 8, 2024, 9:01 PM CST (03:01 UTC)
In effect from
Dec 9, 2024, 6:00 AM CST
Expired
Dec 9, 2024, 1:38 PM CST
In force
8 hr
Issued by
NWS Sioux Falls, SD

Counties Aurora County, SD, Beadle County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Jerauld County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 147 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2024-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2024-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1406 m above ground
0-6 km bulk shear
91 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

741 
WWUS73 KFSD 090301
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
901 PM CST Sun Dec 8 2024

SDZ038-050-052-053-057>059-063-064-091115-
/O.NEW.KFSD.WI.Y.0019.241209T1200Z-241209T2100Z/
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
Including the cities of Wagner, White Lake, Huron, Burke,
Stickney, Chamberlain, Woonsocket, Marty, Kimball, Alpena,
Corsica, Delmont, Platte, Lake Andes, Gregory, Armour, Wessington
Springs, Plankinton, and Mitchell
901 PM CST Sun Dec 8 2024

...WIND ADVISORY IN EFFECT FROM 6 AM TO 3 PM CST MONDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, east central, south central, and 
  southeast South Dakota.

* WHEN...From 6 AM to 3 PM CST Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

JM
2 follow-up statements
128 
WWUS73 KFSD 090846
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
246 AM CST Mon Dec 9 2024

SDZ038-050-052-053-057>059-063-064-092100-
/O.CON.KFSD.WI.Y.0019.241209T1200Z-241209T2100Z/
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
Including the cities of Plankinton, Chamberlain, Mitchell, Burke,
Kimball, Corsica, White Lake, Gregory, Marty, Woonsocket,
Wessington Springs, Platte, Lake Andes, Stickney, Alpena, Wagner,
Delmont, Armour, and Huron
246 AM CST Mon Dec 9 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 3 PM 
CST THIS AFTERNOON...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, east central, south central, and 
  southeast South Dakota.

* WHEN...From 6 AM this morning to 3 PM CST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects, 
  especially holiday decorations. Tree limbs could be blown down and 
  a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Dux
722 
WWUS73 KFSD 091938
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
138 PM CST Mon Dec 9 2024

SDZ038-050-052-053-057>059-063-064-092045-
/O.CAN.KFSD.WI.Y.0019.000000T0000Z-241209T2100Z/
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
Including the cities of Huron, Wagner, Burke, Marty, White Lake,
Armour, Chamberlain, Plankinton, Delmont, Alpena, Mitchell, Lake
Andes, Corsica, Stickney, Kimball, Wessington Springs, Platte,
Woonsocket, and Gregory
138 PM CST Mon Dec 9 2024

...WIND ADVISORY IS CANCELLED...

Gusts continue to weaken across our area, allowing the advisory to 
be cancelled early.

$$

SST

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Dec 8, 4:52 PM CST, 4 hours 9 minutes earlier. Its key messages:

  • Progressive cold front will bring strong wind gusts of 35 to 45 mph by early Monday, with gusts subsiding in the evening. A few sprinkles or flurries are possible Monday.
  • Upward trending chance for light snow or snow showers arrive Tuesday afternoon and continues into Tuesday night. Most snow accumulations will be less than a half inch, but can't rule out very localized higher totals. With some stronger winds the main impacts would be reduced visibilities.
  • A quick hitting blast of arctic air arrives Wednesday with sub- zero temperatures becoming likely in many locations Thursday morning. Ensemble probability for lows below zero now almost 100% over portions of South Dakota and Minnesota (ECMWF/CMC), with GFS probabilities lower.
  • Confidence remains high that a progressive flow will bring warmer temperatures from Friday into next weekend.
Area forecast discussion, Dec 8, 4:52 PM CST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
452 PM CST Sun Dec 8 2024

.KEY MESSAGES...

- Progressive cold front will bring strong wind gusts of 35 to
  45 mph by early Monday, with gusts subsiding in the evening. A
  few sprinkles or flurries are possible Monday.

- Upward trending chance for light snow or snow showers arrive
  Tuesday afternoon and continues into Tuesday night. Most snow
  accumulations will be less than a half inch, but can't rule
  out very localized higher totals. With some stronger winds the
  main impacts would be reduced visibilities.

- A quick hitting blast of arctic air arrives Wednesday with
  sub- zero temperatures becoming likely in many locations
  Thursday morning. Ensemble probability for lows below zero
  now almost 100% over portions of South Dakota and Minnesota
  (ECMWF/CMC), with GFS probabilities lower.

- Confidence remains high that a progressive flow will bring
  warmer temperatures from Friday into next weekend.

&&

.DISCUSSION...
Issued at 228 PM CST Sun Dec 8 2024

Low pressure will deepen and drop southeast out of southern Canada
tonight through Monday. This will bring a tightening pressure
gradient and weak cold advection with the potential for fairly deep
mixing. This should be all the ingredients we need for some strong
winds gusts on Monday. With 40 to 45 knots at the top of the mixed
layer suspect we will see fairly widespread west to northwest winds
with gusts of 45 to 55 mph. While fire weather concerns will be a
bit on the lower side as a result of highs in the 30s and relative
humidity in the 50s wind gusts this high could still pose some fire
spread potential if anything could get started. One other note for
tonight and mainly Monday morning will be the potential for light
snow showers mainly north of I-90. Model soundings hint at some
saturation in the dendritic layer and not too much dry air below, so
some flakes are likely to swirl around in the wind. Currently
impacts should be minor with mainly brief visibility reductions
expected.

Northwest flow remains in place Monday night into Tuesday with
colder temperatures remaining in place. Lows will be on the mild
side in the teens to lower 20s while highs will mostly be 20s to
lower 30s. A lack of snow cover is helping keep temperatures from
being much colder in the pattern.

A stronger upper level jet max will dive south out of Canada Tuesday
afternoon and Tuesday night bringing much colder air southward. The
brunt of the mid level forcing and the deepening of the dendritic
layer occurs on Tuesday night and this should be the better chance
for some snowfall. Will continue the trend of increasing chances
above guidance. Still looking like a light event, the 90th
percentiles from both the GEFS and EC Ensemble less than a tenth of
an inch liquid, with the GEFS around 0.05".

Tuesday night into Wednesday will likely be on the breezy side again
with deep cold advection and winds about 20 to 25 knots at 925 mb.
Along with these breezy conditions temperatures will only top out in
the teens in most area which will result in wind chills of 5 below
to 15 below zero Tuesday night and again Wednesday night. Actual
temperatures on Wednesday night into Thursday morning will fall
below zero in many locations as winds diminish.

While the pattern change to a more westerly flow aloft Friday
through Sunday will support milder temperatures, the models are all
over the place regarding the potential for a few weak waves during
this time. So, right now expectations are for mainly dry conditions
but a couple of periods of light precipitation potential. Overall
any impacts would be minor.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 450 PM CST Sun Dec 8 2024

West/northwesterly winds will become light for a time this
evening, then begin to increase late tonight. On Monday they
will become even stronger, gusting 30 to 35 kts in the afternoon
and evening. With strong winds just above the surface, LLWS is
expect to develop for tonight into early Monday morning. There
could be a few flurries through the Highway 14 corridor on
Monday morning. With that, ceilings will lower into the MVFR
range for much of the area during the day.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...08
AVIATION...JM
Hazardous weather outlook, Dec 8, 5:06 PM CST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
506 PM CST Sun Dec 8 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-092315-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
506 PM CST Sun Dec 8 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong winds expected Monday with gusts 35 to 45 mph. These strong
gusts may lead to elevated fire danger.

Scattered light snow showers and flurries are possible Monday
morning, mainly through the Highway 14 corridor. Minimal accumulation
is expected.

Scattered snow showers will be possible Tuesday afternoon and
Tuesday night. Accumulations less than one half inch will be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in South Dakota, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.